Alert archive / Kansas / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS Wichita, KS

January 26, 202115 counties in Kansas

NWS Wichita, KS issued this winter weather advisory at Jan 26, 2021, 4:34 AM CST for 15 counties in Kansas. It took effect at Jan 26, 2021, 6:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2021, 4:34 AM CST (10:34 UTC)
In effect from
Jan 26, 2021, 6:00 PM CST
Expired
Jan 27, 2021, 4:01 AM CST
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Greenwood County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS43 KICT 261034
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
434 AM CST Tue Jan 26 2021

KSZ032-033-047>050-270045-
/O.CAN.KICT.WW.Y.0001.000000T0000Z-210126T1200Z/
/O.NEW.KICT.WW.Y.0002.210127T0000Z-210127T1200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling
434 AM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of one to three
  inches. Higher amounts near four inches possible.

* WHERE...Portions of Central Kansas.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions will impact the evening commute today and the morning
  commute Wednesday.

* ADDITIONAL DETAILS...Wind chill values of zero to five degrees
  below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Martin

KSZ051>053-067>070-082-083-270045-
/O.NEW.KICT.WW.Y.0002.210127T0000Z-210127T1200Z/
McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Kingman-
Sedgwick-
Including the cities of McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, and Wichita
434 AM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of one to two
  inches. Higher amounts near three inches possible.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions will impact the evening commute today and the morning
  commute Wednesday.

* ADDITIONAL DETAILS...Snowfall rates up to a half an inch per
  hour are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Martin
3 follow-up statements
743 
WWUS43 KICT 262122
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
322 PM CST Tue Jan 26 2021

KSZ032-033-047>053-067>070-082-083-271130-
/O.CON.KICT.WW.Y.0002.210127T0000Z-210127T1200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, and Wichita
322 PM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations from 1 to 3
  inches, with the highest totals expected closer to the I-70 
  corridor in central Kansas.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Wind chills values around zero in parts of
  central Kansas tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
319 
WWUS43 KICT 270538
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
1138 PM CST Tue Jan 26 2021


KSZ032-047-050-067-082-083-270645-
/O.CAN.KICT.WW.Y.0002.000000T0000Z-210127T1200Z/
Russell-Barton-Rice-Reno-Kingman-Sedgwick-
Including the cities of Russell, Great Bend, Lyons, Sterling, 
Hutchinson, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, and Wichita
1138 PM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Accumulating snowfall has ended across the area. As such, the 
winter weather advisory has been canceled. Some slick roads are 
still possible where snow was heavier. Use caution on roadways. 

$$

KSZ033-048-049-051>053-068>070-271200-
/O.CON.KICT.WW.Y.0002.000000T0000Z-210127T1200Z/
Lincoln-Ellsworth-Saline-McPherson-Marion-Chase-Harvey-Butler-
Greenwood-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Eureka, and Madison
1138 PM CST Tue Jan 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations from 1 to 3 
  inches, with the highest totals expected closer to the I- 70 
  corridor in central Kansas.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Wind chills values around zero in parts 
  of central Kansas tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Metzger
479 
WWUS43 KICT 271001
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
401 AM CST Wed Jan 27 2021

KSZ033-048-049-051>053-068>070-271115-
/O.CAN.KICT.WW.Y.0002.000000T0000Z-210127T1200Z/
Lincoln-Ellsworth-Saline-McPherson-Marion-Chase-Harvey-Butler-
Greenwood-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Eureka, and Madison
401 AM CST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow continues to wind down across the area, and the threat of
accumulating snow has greatly diminished. Therefore, the Winter
Weather Advisory is cancelled. Please continue to allow extra time
for travel, as roads are snow covered and icy in many locations. The
latest road conditions for the state you are calling from can be 
obtained by calling 5 1 1.

$$

Martin

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter weather advisory went out at Jan 26, 3:51 AM CST, 43 minutes earlier.

Area forecast discussion, Jan 26, 3:51 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
351 AM CST Tue Jan 26 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 343 AM CST Tue Jan 26 2021

* Widespread light snow to impact travel tonight/WED AM

Water vapor imagery this morning shows what's left of yesterday's
upper level wave, dampening over Nebraska/Iowa. Meanwhile, the next
upper level wave to impact the area is spinning over the Four
Corners Region. In the low/mid levels, a weakening deformation zone
resides over NE/KS, with some lingering, light snow/drizzle. To
the south, a frontal boundary stretches west to east from New
Mexico into Oklahoma.

The Four Corners wave will dampen some as it ejects out of the SW
US, taking on a mostly progressive/positive tilt as it crosses the
Central Plains tonight. As this occurs, the frontal boundary to
our south will lift north some today, with a SFC low moving along
it from the TX Panhandle to Arkansas through WED. While brief,
this should setup a modest overrunning type scenario as warm/moist
air moves north into Kansas, north of the warm front, over top the
cold airmass currently in place. Much colder air will be in place
compared to the last system, which should allow the precip to be
mostly snow. However, forecast soundings suggest some transient
dry layers in the low to mid levels may cause a brief wintry mix
for parts of southern KS, but confidence on mixed phase precip is
pretty low.

At face value, this event may look pretty minimal. However, forecast
soundings show some slantwise instability and it's not out of the
realm of possibility to see some convective elements to help augment
the lack of stronger lift. Should that occur, you could see some
areas of briefly heavier precip rates, although it probably leads to
locally higher amounts, with the avg total being lower in
surrounding areas. Additionally, especially along the I-70
corridor, temperatures in the low to mid levels will be very cold,
and the potential exists for a modestly deep isothermal layer to
reside through the snow growth region. This favors the potential
for much higher snow ratios compared to yesterday's event (perhaps
as high as 12:1 to 15:1).

The above factors can allow these low QPF events to overachieve
sometimes, and 75th/90th percentile snowfall fields suggest some
2-4" amounts are possible. Those amounts make sense given the
potential for a deeper snow growth zone and the potential for some
convective elements. Using a probabilistic approach to headlines,
then, we'll go ahead and issue a Winter Weather Advisory for
areas along/north of HWY 54/400, including the Wichita metro.
Confidence in 2"+ amounts is highest along the I-70 corridor, but
there is enough potential for overachieving as far south as the
54/400 corridor and is the reason for going with the Advisory that
far south. Also, from an impact perspective, it doesn't take much
snow to cause issues around the metro. Across north-central KS,
the light snow will be accompanied by very cold temps (single
digits/teens) and wind chill values possibly dipping below zero.

Strong subsidence in the wake of tonight's wave should put a quick
end to precip by sunrise Wednesday. Low clouds will probably be
tough to scour out due to the continued N/NE low level flow. By
Wednesday night, high pressure will be moving away from the area,
allowing return flow to ensue. Depending on how much clearing
occurs, there could be some potential for fog Wednesday evening
before the wind increases some. Temperatures will be held below to
well below normal through mid-week.

Martin

.LONG TERM...(Thursday through Monday)
Issued at 343 AM CST Tue Jan 26 2021

* Active weather pattern continues

After a brief period of ridging aloft, deep, SW flow will return by
late week, continuing into the weekend. Yet another potent s/w may
eject out of the SW US in the FRI/SAT timeframe, affording another
opportunity for meaningful precipitation. For now, model guidance is
painting a warmer scenario, including the potential for some
convection. But, given that it is still several days away, we'll
hold off on locking too quickly into one scenario (ie. warmer vs
colder). The main takeaway is it will be another opportunity for
widespread precipitation. Of note, this active pattern may continue
well into next week. Temperatures should moderate late in the week,
although snowcover will factor in, especially along the I-70
corridor (keeping temps cooler).

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1202 AM CST Tue Jan 26 2021

Challenges/concerns:
1) IFR/LIFR ceilings

2) Freezing drizzle and snow possible until 9Z in NC KS

3) Snow potential in the afternoon and evening

The main aviation concern are ceilings in the IFR to low MVFR
categories. There is still some light snow and freezing drizzle
occurring in north central Kansas. The expectation is the activity
will diminish in the next few hours and should exit by around 9Z.
Amendments may be needed depending on the observations. Abundant
moisture will keep ceilings in the IFR/MVFR categories throughout
the entirety of the forecast period. The next system is on track
to bring a round of snow first to KRSL and KGBD during the late
afternoon then in the evening for all but KCNU. There is higher
confidence for snow at the northern three TAF sites (KRSL, KGBD
and KSLN) thus prevailing groups were included with this issuance
during the evening hours. Less confidence exists for KHUT and
KICT, so the decision was to leave vicinity wording for now.
Northwest to north winds should continue at speeds around 10kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    33  21  33  20 /  10  70   0   0
Hutchinson      28  16  29  16 /  10  70   0   0
Newton          29  18  30  18 /  10  70   0   0
ElDorado        33  21  33  20 /   0  60   0   0
Winfield-KWLD   36  24  36  21 /   0  40   0   0
Russell         20  10  22   8 /  50  80   0   0
Great Bend      21  11  23  10 /  50  80   0   0
Salina          25  14  26  10 /  20  70   0   0
McPherson       26  16  27  14 /  10  70   0   0
Coffeyville     38  26  37  21 /   0  30   0   0
Chanute         35  24  34  20 /   0  50  10   0
Iola            34  23  34  20 /   0  60  10   0
Parsons-KPPF    37  25  36  21 /   0  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Wednesday for KSZ032-033-047>053-067>070-082-083.

Winter Weather Advisory until 6 AM CST early this morning for
KSZ032-033-047>050.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...VJP
Hazardous weather outlook, Jan 26, 12:00 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1200 AM CST Tue Jan 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1200 AM CST Tue Jan 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Patchy freezing drizzle and very light snow will continue across
north central Kansas tonight. While little additional snow and ice
accumulation is expected, untreated roads, highways and sidewalks could
be slick and hazardous.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for light snow late Tuesday afternoon through
Tuesday night across much of the area. Any snow accumulations are
expected to be one inch or less.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.